Alert archive / Missouri / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 224, NWS Kansas City, MO

June 25, 2003Adair County, Macon County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Jun 25, 2003, 4:25 PM CDT for Adair County, Macon County, Missouri. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 25, 2003, 4:25 PM CDT (21:25 UTC)
Expired
Jun 25, 2003, 5:00 PM CDT
In force
35 min
Issued by
NWS Kansas City, MO
Area
Counties, with a storm outline in the text

Counties Adair County, MO, Macon County, MO

The radar

The Pleasant Hill radar (KEAX), 197 km from the middle of the area, began a volume at 21:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 25, 12:45 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 9.4 hours before the alert went out and 253 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2003-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 875 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2003-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 109 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
875 J/kg
Mixed-layer CIN
-121 J/kg
Mixed-layer LCL
1114 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
109 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KEAX 252125
SVREAX
MOC001-121-252200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
424 PM CDT WED JUN 25 2003

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN ADAIR COUNTY IN NORTHEAST MISSOURI
  EASTERN MACON COUNTY IN NORTH CENTRAL MISSOURI

* UNTIL 500 PM CDT

* AT 422 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN         
  EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR AXTELLMOVING        
  NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   ATLANTA...ANABEL...SOUTH GIFFORD BY 430 PM CDT.
   LA PLATA BY 440 PM CDT.

THE TOWN OF BEVIER IS ALSO IN THE PATH OF THIS STORM.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...NEAR CONTINUOUS CLOUD
TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3996 9233 3996 9228 3964 9229 3963 9252
          3983 9265 4001 9275 4005 9268 4005 9233

$$


KOCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 3:23 PM CDT, 1 hour 2 minutes earlier.

Area forecast discussion, Jun 25, 3:23 PM CDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
323 PM CDT WED JUN 25 2003

IN THE SHORT TERM...ONGOING WEATHER WITH VIGOROUS COLD FRONT WILL
SWING PAST FORECAST AREA BY THE OVERNIGHT HOURS. WILL LEAVE FLOOD
WATCH JUST FOR THE KANSAS CITY METRO AREA IN ANTICIPATION OF ONE
MORE ROUND OF STORMS AS THE COLD FRONT MOVES THROUGH BY 00Z.  MOST
WORRIED ABOUT STREET FLOODING. BEHIND FRONT ON THURSDAY...COOLER AIR
WILL SPILL IN BRINGING SOME RELIEF FROM THE HEAT. ON FRIDAY
NORTHWEST UPPER FLOW WILL KEEP HOT WEATHER AT BAY...BUT LATE JUNE
SUNSHINE AND THE UPPER COLD POOL MOVING OFF TO THE EAST WILL ALLOW
TEMPERATURES TO RECOVER SOMEWHAT.

PC

IN THE EXTENDED...MODELS CONTINUE TO TREND TOWARD A DEAMPLIFICATION
OF THE UPPER LEVEL PATTERN. AS THE MAIN UPPER TROUGH AXIS SHIFTS
EASTWARD ACROSS THE GREAT LAKES REGION...THE NEXT UPPER LOW PRESSURE
SYSTEM SPINS AS IT MAKES SLOW EASTWARD PROGRESS ACROSS WESTERN
CANADA. SHORTWAVE DISTURBANCES ENTER THE RIDGE PATTERN AHEAD OF THIS
SYSTEM GIVING WAY TO PRECIPITATION CHANCES ON SATURDAY AND INTO
SUNDAY. A SURFACE FRONT APPROACHES THE NORTHWEST CORNER OF MISSOURI
SATURDAY NIGHT INTO SUNDAY MORNING BUT LOOKS TO STALL NEAR CENTRAL
IOWA DURING THE DAYTIME SUNDAY. A COUPLE OF SHORTWAVES LIFT
NORTHEAST TOWARD THE REGION OVERNIGHT SATURDAY INTO SUNDAY AS
THE MOISTURE AXIS AND GREATEST INSTABILITY ARE LOCATED ACROSS THE
NORTHERN HALF OF THE CWA...PROVIDING FOR THUNDERSTORM CHANCES.
ANOTHER SURFACE FRONT MOVES INTO THE AREA LATE TUESDAY INTO
WEDNESDAY AND WILL BE THE NEXT CHANCE FOR PRECIPITATION.
TEMPERATURES IN THE EXTENDED LOOKED TO BE WELL WITHIN REASON SO ONLY
MINOR ADJUSTMENTS WERE MADE.

STOFLET

137 PM...
UPDATED FORECASTS TO ADD A FLOOD WATCH FOR THIS AFTERNOON AND
EVENING FOR THE KANSAS CITY METRO AREA. FLASH FLOOD GUIDANCE ON THE
LOW SIDE FOR PORTIONS OF THE METRO AREA...ESPECIALLY ON THE KANSAS
SIDE. ALTHOUGH STORMS SHOULD MOVE THROUGH PRETTY RAPIDLY WITH FRONT
PASSING THROUGH AREA IN THE 00Z TO 01Z TIMEFRAME...THINK STORMS WILL
CONTAIN VERY HEAVY RAINS THAT MAY CAUSE LOCALIZED
FLOODING...ESPECIALLY IN THOSE PLACES FAVORED FOR COLLECTING WATER
IN HEAVY DOWNPOURS.

PC

1208 PM...
WILL DO SOME MINOR REWORDING TO FORECASTS TO ADD MENTION OF WINDS
AND HEAVY RAIN TO THUNDERSTORM POTENTIAL THIS AFTERNOON TONIGHT.
ALSO WILL RAISE POPS SOME GIVEN THE FACT THAT FRONT IS LIGHTING UP
AND ONGOING CONVECTION IN WARM SECTOR AHEAD OF FRONT.  MESOETA SEEMS
TO HAVE THE BEST HANDLE ON TIMING OF THE FRONT WHICH SHOULD BE NOT
BE GETTING TO THE KANSAS CITY AREA UNTIL AFTER 00Z.

PC

329 AM...
THE FOCUS OF THIS MORNINGS FORECAST IS CENTERED ON THE EXPECTED
THUNDERSTORM ACTIVITY TODAY AND TONIGHT.

ALL THE MODELS ARE IN GOOD AGREEMENT ON THE PROGRESSION OF THE UPPER
LEVEL TROUGH AND ACCOMPANYING COLD FRONT AS IT PUSHES ITS WAY
THROUGH THE PLAINS STATES TODAY. SATELLITE...SURFACE AND RADAR DATA
BACKUP THE CURRENT ANALYSIS OF THE MODELS. RADAR TRENDS PLACE THE
FIRST LINES OF CURRENT ONGOING CONVECTION IN THE EXTREME NORTHWEST
CORNER OF MISSOURI AROUND 14Z. NOT ENTIRELY SURE THAT THE CONVECTION
WILL HOLD TOGETHER THAT LONG. THE RADAR RETURNS ARE STARTING TO LOOK
A LITTLE RAGGED. THE STORMS APPEAR TO BE HAVING A HARD TIME
MAINTAINING COMPOSURE ALONG THE SOUTHERN END AS LOW LEVEL WINDS
CONTINUE TO VEER UNDER THE INFLUENCE OF THE APPROACHING TROUGH.
HENCE...I HAVE CONTINUED WITH ONLY CHANCE POPS IN THE NORTHWEST
CORNER OF MISSOURI FOR THIS MORNING.

THE COLD FRONT SHOULD MOVE INTO MISSOURI IN THE LATE AFTERNOON EARLY
EVENING HOURS. EXPECT CONVECTION TO FIRE IN EAST KANSAS/WEST
MISSOURI SOMETIME BEFORE THAT IN THE NOON TO EARLY AFTERNOON TIME
FRAME. A COMBINATION OF SURFACE HEATING AND UPPER LEVEL DYNAMICS
SHOULD HELP KICK THINGS OFF. I WENT AHEAD AND SLIGHTLY EXPENDED THE
LIKELY POPS FOR THE MID AFTERNOON HOURS AS THERE SEEMS TO BE THE
POTENTIAL FOR A SHORT WAVE...CURRENTLY COMING OUT OF TEXAS...KICKING
OFF ADDITIONAL CONVECTION AHEAD OF THE FRONT.

ADJUSTED THIS AFTERNOONS HIGH TEMPS DOWN A COUPLE OF DEGREES AS
CLOUD COVER OFF THE STORMS TO OUR NORTHWEST AND ADVECTED MOISTURE
FROM THE SOUTH WILL CONSPIRE AGAINST US. HOWEVER...GOING TEMPS ARE
STILL WARMER THEN THE MAV OR MET GUIDANCE NUMBERS WHICH CAME IN WITH
NUMBERS IN THE LOW TO MID 80S FOR MUCH EAST KANSAS AND MISSOURI
TODAY.

CUTTER

.EAX...
KS...FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES
KSZ103>105.
MO...FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES
MOZ028>029...MOZ037...MOZ043.
Hazardous weather outlook, Jun 25, 1:00 PM CDT, 3 hours 25 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-261100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
100 PM CDT WED JUN 25 2003

...SCATTERED SEVERE THUNDERSTORMS PRODUCING DAMAGING WIND GUSTS AND
HAIL EXPECTED THIS AFTERNOON AND TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS PRODUCING DAMAGING WIND GUSTS OF 70 MPH AND
HAIL UP TO GOLF BALLS CAN BE EXPECTED THIS AFTERNOON AND INTO
TONIGHT AS A COLD FRONT MOVES FROM EASTERN KANSAS ACROSS MISSOURI.
IN ADDITION TO SEVERE WEATHER...HEAVY RAIN WILL BE POSSIBLE...AND
LOCALIZED FLOODING MAY BECOME A CONCERN.  AREAS THREATENED INCLUDE
THE ENTIRE OUTLOOK AREA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE FORECAST FOR SATURDAY NIGHT AND INTO SUNDAY AS A
FRONT STALLS IN THE REGION.  AT THIS TIME SEVERE STORMS ARE NOT
EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION LIKELY WILL BE REQUIRED THIS AFTERNOON AND
TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX
OR HTTP://WEATHER.GOV.

PC

In the hours before

Local storm report, Jun 25, 3:07 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
0307 PM CDT WED JUN 25 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0300 PM    GALLATIN                  MO   60 MPH TSTORM WIND
06/25/03   DAVIESS                        SPOTTER ESTIMATED 50 TO 60
                                          MPH WINDS IN
                                          GALLATIN...POSSIBLE TREE
                                          DOWN ON NEIGHBORS HOUSE.

HUDSON
Local storm report, Jun 25, 3:11 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
311 PM CDT WED JUN 25 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0300 PM    1 W GALLATIN              MO   60 MPH TSTM GUST
06/25/03   DAVIESS                        REPORTED BY HAM RADIO
                                          OPERATOR.

0300 PM    PATTONSBURG               MO   60 MPH TSTM GUST
06/25/03   DAVIESS                        REPORTED BY HAM RADIO
                                          OPERATOR.

0300 PM    BENDENA                   KS   70 MPH TSTM GUST
06/25/03   DONIPHAN                       REPORTED BY EMERGENCY
                                          MANAGEMENT.

0305 PM    TROY                      KS   WIND DAMAGE
06/25/03   DONIPHAN                       LARGE TREE DOWN.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.
Local storm report, Jun 25, 3:19 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
319 PM CDT WED JUN 25 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0235 PM    2 E CONVERSE              MO   60 MPH TSTM GUST
06/25/03   CLINTON                        REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jun 25, 3:32 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
332 PM CDT WED JUN 25 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0315 PM    TRENTON                   MO   WIND DAMAGE
06/25/03   GRUNDY                         5 TO 10 INCH DIAMETER
                                          TREES DOWN. REPORTED BY
                                          HAM RADIO OPERATOR.
Local storm report, Jun 25, 3:37 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
0337 PM CDT WED JUN 25 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0316 PM    PRINCETON                 MO   WIND DAMAGE
06/25/03   MERCER                         ESTIMATED 50 TO 60 MPH
                                          WINDS...BENT TREES TO THE
                                          GROUND.  TORRENTIAL RAIN
                                          AND LOTS OF LIGHTNING.

HUDSON
Special weather statement, Jun 25, 3:51 PM CDT, 34 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-252300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
351 PM CDT WED JUN 25 2003

SEVERE THUNDERSTORM WATCH NUMBER 590 HAS BEEN CANCELLED FOR THE
FOLLOWING COUNTIES...

IN MISSOURI:

ANDREW...ATCHISON...BUCHANAN...HOLT AND NODAWAY.

IN KANSAS:

ATCHISON AND DONIPHAN.

SOME CITIES NO LONGER INCLUDED IN THIS SEVERE THUNDERSTORM WATCH ARE
ATCHISON...MARYVILLE...ROCKPORT AND ST JOSEPH.

SEVERE THUNDERSTORM WATCH NUMBER 590 REMAINS IN EFFECT UNTIL 600 PM
CDT WEDNESDAY EVENING...FOR THE FOLLOWING COUNTIES...

IN MISSOURI:

ADAIR...BATES...CALDWELL...CARROLL...CASS...CHARITON...CLAY...
CLINTON...COOPER...DAVIESS...DE KALB...GENTRY...GRUNDY...HARRISON...
HENRY...HOWARD...JACKSON...JOHNSON...LAFAYETTE...LINN...LIVINGSTON...
MACON...MERCER...PETTIS...PLATTE...PUTNAM...RANDOLPH...RAY...
SALINE...SCHUYLER...SULLIVAN AND WORTH.

IN KANSAS:

JOHNSON...LEAVENWORTH...LINN...MIAMI AND WYANDOTTE.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE BETHANY...
BOONVILLE...BUTLER...CHILLICOTHE...CLINTON...HARRISONVILLE...KANSAS
CITY...KIRKSVILLE...MARSHALL...MOBERLY...OLATHE...PAOLA...SEDALIA...
TRENTON AND WARRENSBURG.

PC

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 1:48 PM CDTSevere Thunderstorm WarningEAXCass57 min
Jun 25, 2:14 PM CDTSevere Thunderstorm WarningEAXClay, Jackson61 min
Jun 25, 2:20 PM CDTSevere Thunderstorm WarningEAXNodaway40 min
Jun 25, 2:32 PM CDTSevere Thunderstorm WarningEAXClinton28 min
Jun 25, 2:34 PM CDTSevere Thunderstorm WarningEAXLafayette, Ray56 min
Jun 25, 2:37 PM CDTSevere Thunderstorm WarningEAXGrundy38 min
Jun 25, 3:00 PM CDTSevere Thunderstorm WarningEAXDaviess45 min
Jun 25, 3:05 PM CDTSevere Thunderstorm WarningEAXMercer55 min
Jun 25, 4:02 PM CDTFlash Flood WarningEAXAndrew, Gentry, Nodaway6 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.